New Mexico, 2014

Flood in New Mexico, September 25, 2014

September 25, 2014 · NWS MAF · 1 event in 1 county or zone

A weak upper low continued to affect the area by bringing a chance|for showers and thunderstorms. The area near Red Bluff Reservoir received 3 to 4 inches of rain overnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A weak upper low continued to affect the area by bringing a chance|for showers and thunderstorms. The area near Red Bluff Reservoir received 3 to 4 inches of rain overnight. Areas of Southern Eddy County had already seen significant rainfall over the last several days. The additional rainfall only aggravated ongoing flooding concerns across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 25, 10:25 AM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 25, 10:25 AM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1225 PM CDT Thu Sep 25 2014

.DISCUSSION...
See 18Z aviation discussion below.

&&

.AVIATION...
An upper low will bring scattered showers and TS to the area with
the best chances being at HOB and CNM. Chance of TS is too low at
other TAF sites to put in the forecast at this time and will
instead amend as needed. VFR conditions expected through the
period with light southeast winds.

Hennig

&&

.PREV DISCUSSION... /ISSUED 413 AM CDT Thu Sep 25 2014/

DISCUSSION...

Unfortunately, more heavy rain fell across parts of the area
overnight. The area near Red Bluff Reservoir received 3 to 4 inches
of rain while locations between Hobbs and Gail saw 1 to 3 inches.
The Delaware and Pecos Rivers north of Red Bluff have already
shown a rise this morning. This water will head into Red Bluff
and likely keep lake and river levels high through the week.

A weak upper low continues to affect the area by bringing a chance
for showers and thunderstorms. Similar to yesterday, convection is
expected to form just north of the Permian Basin and move south into
the area during the afternoon. The best chance for storms will be
across northwest portions of the Permian Basin. Heavy rain fell there
yesterday and more is possible today so localized flash flooding
will be a threat. The upper low will remain over the area Friday
while a mid level disturbance moves west across south Texas. This
will increase chances for storms over the lower Trans Pecos. A deep
trough to our west will finally kick the upper low northeast by
Saturday. Weak ridging will then develop over the area keeping rain
chances low and warming temps to near normal this weekend.

The western trough then lifts into the Northern Plains early next
week while transitioning our flow aloft to southwest. This looks
like a very springlike pattern as a dryline sets up across the area.
Models begin to diverge with the overall upper pattern mid to late
week so didn't make many changes to the extended.

Pecos River Flood Update...

The Red Bluff Reservoir spillway discharge decreased Wednesday, but
has began to increase once again this morning due to the heavy
rain overnight. A large increase of water into Red Bluff is not
expected. The Pecos River near Orla crested yesterday and will
continue to fall, however this fall may slow due to last nights
heavy rain. River levels at Pecos are holding steady this morning,
but will slowly begin to rise today. The river will crest tonight
or Friday at Pecos and then slowly fall into the weekend. This
crest appears to be very similar to the one that affected the city
of Pecos Monday.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 25, 11:13 AM MST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
113 PM CDT THU SEP 25 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
113 PM CDT THU SEP 25 2014 /1213 PM MDT THU SEP 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED...ESPECIALLY OVER
SOUTHEAST NEW MEXICO...THE WESTERN PERMIAN BASIN AND BIG BEND. ANY
STORMS THAT DEVELOP WILL BE ACCOMPANIED BY OCCASIONAL LIGHTNING...
GUSTY WINDS...AND BRIEF...HEAVY RAINFALL...WHICH MAY RESULT IN
LOCALIZED FLASH FLOODING.

AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN EDDY
COUNTY...WHERE THE PECOS RIVER AND TRIBUTARIES REMAIN
ELEVATED AND NUMEROUS ROADS REMAIN CLOSED DUE TO HIGH WATER. AN
AREAL FLOOD WARNING IS ALSO IN EFFECT FOR THE PECOS RIVER AND
VICINITY FROM ORLA TO INTERSTATE 20.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE RIO GRANDE AT THE
PRESIDIO INTERNATIONAL BRIDGE DUE TO RELEASES FROM LUIS LEON
RESERVOIR IN MEXICO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Eddy

When
September 25, 12:00 PM MST to 6:00 PM MST
Where
Eddy County, 8.89 mi SSW of Whites City to 2.37 mi NE of Corral
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.049, -104.422

Heavy rains that occurred overnight as well as saturated soils lead to continued flooding of roads across Southern Eddy County. A couple of those road closures included Whites City Road, Dog Town Road, and McDonald Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541044.